Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 272, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 17, 2009, 9:29 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2009, 9:29 PM CDT (02:29 UTC)
- Expired
- Jul 17, 2009, 10:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4333 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:15 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 17, 6:15 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 615 PM CDT FRI JUL 17 2009 .DISCUSSION... LATEST AVIATION DISCUSSION INCLUDED BELOW. && .AVIATION... MAINLY VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH TONIGHT. HOWEVER...A CLUSTER OF THUNDERSTORMS COULD MOVE SOUTH INTO THE AREA AND RESULT IN AT LEAST MVFR CEILINGS AND VISIBILITIES DUE TO STRONG NORTHERLY WINDS...HAIL AND HEAVY RAINFALL. CARLSBAD AND HOBBS STAND THE BEST CHANCE OF SEEING THESE THUNDERSTORMS AND ADVERSE CONDITIONS WITH CHANCES DIMINISHING FURTHER SOUTH. 67 && .PREV DISCUSSION... /ISSUED 555 PM CDT FRI JUL 17 2009/ UPDATE... SEVERE THUNDERSTORM WATCH #599 HAS BEEN ISSUED IN ADVANCE OF THUNDERSTORMS MOVING INTO THE AREA ON NORTHWEST MID LEVEL FLOW. THESE STORMS ARE STILL WELL TO THE NORTH OF THE AREA...BUT SHOULD ARRIVE LATER THIS EVENING. FOR NOW...SOUTHEAST NEW MEXICO...THE NORTHERN TEXAS PERMIAN BASIN...AND THE ROLLING PLAINS HAVE BEEN INCLUDED IN THE WATCH AREA. PREV DISCUSSION... /ISSUED 212 PM CDT FRI JUL 17 2009/ DISCUSSION... SUBTROPICAL HIGH INVOF 4-CORNERS IS STRONG...600 DAM...ON NAM12 AT 21Z. CIRCULATION AROUND HIGH IS EXPANSIVE WHILE RIDGE AXIS IS PROGGED TO EXTEND FROM NM SEWD THRU NRN CWFA. OUTFLOW BOUNDARY PUSHED THRU PB EARLIER THIS MORNING AND 5H THETA-E RIDGE AXIS IS PUSHING S IN THE NW-NE MID LEVEL STEERING FLOW. AS SUCH BETTER POPS ARE EXPECTED TO BE S THIS PM. LATE TONIGHT...NEAR/AFTER 06Z THIS MAY CHANGE AS MCS STEERED BY BACKING MID LEVEL FLOW TO THE N-NW AND FED BY INCREASING SE LOW LEVEL FLOW DROPS S. NAM12 DEPICTS COLD POOL GENERATION SUSTAINING LONG TRACK MCS FROM NE NM/PANHANDLE REGION INTO SE NM/PB. GFS IS SIMILAR BUT A LITTLE FARTHER NE. 12Z MET GUIDANCE IN AGREEMENT WITH QPF FORECAST AND CURRENT FCST ALREADY HAS THIS INCORPORATED INTO FCST AND WILL ONLY MAKE MINOR CHANGES. THIS COLD POOL/BOUNDARY WILL HELP COOL TEMPS A FEW DEGREES SAT...FINALLY BLO 100 MOST AREAS. SET-UP LOOKS GOOD FOR REPEAT PERFORMANCE AS AFOREMENTIONED RIDGE AXIS IS FARTHER S SO BETTER ESTABLISHED/LONGER FETCH N-NW MID LEVEL FLOW WILL BE IN PLACE. 85H TEMPS COOL A LITTLE FURTHER SUNDAY SO HIGH TEMPS STILL BLO 100 MOST AREAS AND NEAR OR JUST BLO SEASONAL LOOKS GOOD. MODELS HAVE BEEN SOMEWHAT PERSISTENT IN THESE SOLNS AND OFFICIAL FCST ALREADY REFLECTS MCS IN POPS SAT NGHT/SUN MORNING SO AGAIN LITTLE CHANGE ATTP. 0-6KM BULK SHEAR IS ON AN INCREASING TREND TDY THRU SUNDAY NGHT SO SEVERE WX WILL BE POSSIBLE WITH THE MCS/S. SUNDAY NGHT/MONDAY MORNING FLOW PATTERN REMAINS FAVORABLE FOR ANOTHER MCS ALTHOUGH NAM12 ISN/T AS FAR S (SLOWER) WITH THIS ONE WHILE GFS BRINGS IT RIGHT INTO SE NM BY 12Z MONDAY. BOUNDARIES FROM MCS WILL CONTINUE TO RE-ENFORCE COOLER AIR AND 85H TEMPS SUGGEST TEMPS WILL REMAIN NO MORE THAN SEASONAL MONDAY. IN GENERAL... MODEL CONSENSUS IS THAT ANY MCS WOULD TEND TO REMAIN WELL NE OF CWFA MONDAY NIGHT/TUE MORNING BUT CONVECTION COULD STILL DEVELOP ACRS PB/TRANS PECOS WITH REMNANT BOUNDARY. BY TUE/WED TREND WILL BE FOR RIDGE TO MOVE BACK E SHIFTING MCS TRACK EWD TOO. WILL HAVE WATCH THE GFS SOLN AS IT STILL INDICATES SHRTWV IN N FLOW ALOFT WED. THUR DIFFERENCES APPEAR WITH GFS FARTHER W WITH RIDGE AND WWD MOVING MID/UPPER LOW ALONG TX COAST. STILL AGREEMENT FOR MOST PART WITH 85H TEMPS N25C KEEPING TEMPS NEAR NORMAL OR JUST BLO. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 333 PM CDT FRI JUL 17 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 333 PM CDT FRI JUL 17 2009 /233 PM MDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY EVENING OVER THE DAVIS MOUNTAINS SOUTH ACROSS THE BIG BEND. OTHER ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS EAST ACROSS THE SOUTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH...HAIL TO THE SIZE OF DIMES... FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL ARE POSSIBLE. THIS ACTIVITY WILL DISSIPATE WITH LOSS OF HEATING THIS EVENING. LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL DEVELOP OVER THE TEXAS PANHANDLE AND MOVE SOUTH. LATE FRIDAY NIGHT...THIS COMPLEX WILL AFFECT THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS AS WELL AS THE SOUTHEASTERN NEW MEXICAN PLAINS. WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY THROUGH MONDAY...THUNDERSTORM COMPLEXES DEVELOPING OVER THE TEXAS PANHANDLE WEST ACROSS THE NEW MEXICAN HIGH PLAINS ARE FORECAST TO MOVE SOUTH...AFFECTING WEST TEXAS AND SOUTHEASTERN NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
In the hours before
Local storm report, Jul 17, 9:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST TATUM 33.26N 103.32W
07/17/2009 E58 MPH LEA NM STORM CHASER
&&
SCHULDTLocal storm report, Jul 17, 9:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST TATUM 33.26N 103.32W
07/17/2009 M58.00 MPH LEA NM STORM CHASER
&&
SCHULDTLocal storm report, Jul 17, 9:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST TATUM 33.26N 103.32W
07/17/2009 M62 MPH LEA NM MESONET
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 47 min |
| Jul 17, 10:47 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Ector, Gaines, Loving, Martin and 2 more | 58 min |
| Jul 17, 11:41 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Glasscock and 6 more | 64 min |
| Jul 18, 12:08 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 18, 12:14 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jul 18, 12:20 AM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Jul 18, 12:55 AM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| Jul 18, 1:58 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| Jul 18, 2:05 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 55 min |
| Jul 18, 4:28 AM CDT | Areal Flood Advisory | MAF | Reeves | 92 min |
| Jul 17, 7:47 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
| Jul 17, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.